South Dakota, 2010

Damaging Wind in South Dakota, August 2, 2010

August 2, 2010 · NWS ABR · 1 event in 1 county or zone

An isolated supercell thunderstorm brought nearly 90 mph winds in the early morning hours south of Bullhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated supercell thunderstorm brought nearly 90 mph winds in the early morning hours south of Bullhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 1:44 AM MST, 6 minutes earlier.

Area forecast discussion, Aug 2, 1:44 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
344 AM CDT MON AUG 2 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY
STORMS NEVER MATERIALIZED ACROSS THE EASTERN CWA OVERNIGHT AS
PREVIOUSLY THOUGHT. FOR THE PAST HOUR OR TWO HAVE BEEN WATCHING A
THUNDERSTORM COMPLEX MOVING ACROSS WESTERN SD AND HAS NOW MADE ITS
WAY INTO CORSON AND DEWEY COUNTIES. EARLIER...A 75 MPH WIND GUST
WAS RECORDED AT THE FAITH ASOS. STORM WEAKENED BEFORE IT MOVED
INTO DEWEY COUNTY WITH BEAR CREEK RAWS AND EAGLE BUTTE SDSU SITE
RECORDING MUCH LOWER WIND SPEEDS. AREA CONTINUES TO BE STUCK IN
THE SAME PATTERN WITH CHANCES FOR STORMS JUST ABOUT ANYWHERE
ACROSS THE CWA AS WEAK IMPULSES RIDE OVER TOP OF THE WEAK UPPER
RIDGE OVER THE CENTRAL PLAINS. SFC BOUNDARY SNAKES ACROSS THE CWA
AND CAN BE DEFINED WITH SFC OBS.

BEST INSTABILITY LATER TODAY IS MAINLY ALONG AND SOUTH OF HIGHWAY
14 SO EXPECT ANY SVR POTENTIAL TO BE IN THIS AREA. FARTHER NORTH
THERE IS STILL THUNDERSTORM POTENTIAL BUT JUST DO NOT EXPECT MUCH
IN THE WAY OF SEVERE WEATHER. IT DOES APPEAR THAT TONIGHT AND
TUESDAY MORNING WE WILL SEE A BREAK IN THE ACTION BEFORE ANOTHER
IMPULSE MOVES OVER THE AREA TUESDAY AFTERNOON AND THROUGH THE
OVERNIGHT. OF COURSE...MODELS HAVING A TOUGH TIME PINPOINTING
WHERE CONVECTIVE CLUSTERS WILL FORM SO WILL HAVE TO TAKE A
BROAD BRUSH APPROACH. THIS RECENT PATTERN HAS BEEN DIFFICULT AT
BEST TO PINPOINT BEST AREAS OF PRECIP POTENTIAL WITH ALL THE ILL
DEFINED WAVES AND WEAK/MESSY SFC WIND FIELDS. WILL KEEP PRECIP
CHANCES GOING THROUGH WEDNESDAY AS WELL.

TEMPS WILL REMAIN RATHER WARM THROUGH THE SHORT TERM WITH HUMID
CONDITIONS. ALTHOUGH...BY WEDNESDAY AFTERNOON IT APPEARS DRIER AIR
BEGINS WORKING INTO THE REGION SO CURRENT FORECAST HAS DEWPOINTS
DROPPING INTO THE 50S...OVER MAINLY THE NORTHWESTERN HALF OF THE
CWA.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MAIN CHALLENGE IN THE LONG TERM IS PRECIPITATION CHANCES...WHICH
LOOK TO BE CONFINED TO THE LATTER HALF OF THE PERIOD. THE PERIOD
STARTS OFF WITH AN UPPER TROUGH EXTENDING FROM HUDSON BAY TO NORTH
DAKOTA...WITH A RIDGE OVER THE ROCKIES. THIS TROUGH SLIDES EAST ON
THURSDAY WITH THE RIDGE CONTINUING TO BUILD OVER THE LEE OF THE
ROCKIES AND THE WESTERN PLAINS BEFORE BECOMING CENTERED OVER THE
PLAINS ON FRIDAY. BROAD SURFACE HIGH PRESSURE WILL BE OVER THE
ROCKIES AND THE PLAINS WEDNESDAY NIGHT AND THURSDAY...THEN SLIDES
EAST ON FRIDAY AS A TROUGH DIGS DOWN THE LEE OF THE ROCKIES...THEN
SLIDES OVER THE WESTERN PLAINS FRIDAY NIGHT. THIS FEATURE LOOKS TO
BE THE FOCUS FOR PRECIPITATION DEVELOPMENT BEGINNING FRIDAY NIGHT
AND CONTINUE THROUGH SATURDAY NIGHT. A 30 KNOT LLJ DEVELOPS ACROSS
WESTERN SOUTH DAKOTA FRIDAY NIGHT...THEN ACROSS EASTERN SOUTH
DAKOTA SATURDAY NIGHT. DECENT INSTABILITY ALSO DEVELOPS DURING
THIS TIME PERIOD...WITH THE ONLY CONCERN BEING A BIT OF A MID
LEVEL CAP IN PLACE. ALL IN ALL...STILL WARRANTS AT LEAST A SMALL
POP FOR NOW...AND WILL KEEP PRECIPITATION MENTIONED FROM FRIDAY
NIGHT INTO EARLY SUNDAY. THE AREA OF LOW PRESSURE WEAKENS AND
BROADENS OUT OVER THE PLAINS SUNDAY AND SUNDAY NIGHT...WITH NO
PRECIPITATION EXPECTED DURING THAT TIME PERIOD.

NO MAJOR ISSUES WITH TEMPERATURES WITH NEAR NORMAL TEMPERATURES
EXPECTED THROUGH THE PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF THE
NORTHERN CWA DURING THE EARLY MORNING HOURS...MAINLY AFFECTING
KMBG AND POSSIBLY KABR. OTHERWISE...VFR CONDITIONS WILL PREVAIL
THROUGH MUCH OF THE DAY. LOOK FOR A CHANCE OF THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING...MAINLY ACROSS THE FAR SOUTHERN
CWA...POSSIBLY AFFECTING KPIR AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 2:33 AM MST, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT SUN AUG 1 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT SUN AUG 1 2010 /333 AM MDT SUN AUG 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
DURING THE EVENING HOURS. SOME COULD BE SEVERE WITH LARGE HAIL AND
STRONG WINDS. AN ISOLATED TORNADO OR TWO IS NOT OUT OF THE
QUESTION...MAINLY OVER NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL MAINLY BE ACROSS THE SOUTHERN HALF OF
THE STATE ON MONDAY...SOME COULD BE SEVERE OVER EAST CENTRAL SOUTH
DAKOTA. OFF AND ON CHANCES FOR STORMS EXIST THROUGH THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST
CENTRAL MINNESOTA.

TMT

The radar

The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 2, 1:50 AM MST
Where
Corson County, 11.1 mi S of Bullhead
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256445.